Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 38, NWS Detroit, MI

May 18, 2000Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 18, 2000, 3:07 PM EDT for Monroe County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2000, 3:07 PM EDT (19:07 UTC)
Expired
May 18, 2000, 4:00 PM EDT
In force
53 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Monroe County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 181908
SVRDTX
MIC115-182000-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
307 PM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 400 PM EDT

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF OTTAWA LAKE...OR 9 MILES
  NORTHWEST OF TOLEDO...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUNA PIER AT 320 PM EDT
  LA SALLE AT 325 PM EDT
  MONROE AT 330 PM EDT
  STONY POINT AT 335 PM EDT
  ESTRAL BEACH AT 340 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

DWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:14 AM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 18, 11:14 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1114 AM EDT THU MAY 18 2000

WELL...MORE DIME-CHASING FUN. NEXT BATCH OF STRONG TSRA IS COMING
INTO VIEW OUT OVER LAKE MI. COLD FRONT IS SOUTH OF DTX/MTC...SLOWLY
SAGGING TOWARD 8 MILE ROAD. ENOUGH INSTABILITY ALOFT (ABOUT 1000
J/KG) TO ALLOW SOME STRONG STORMS. ENOUGH OF A WIND FIELD TO ALLOW
FOR STORM ORGANIZATION. EXPECT JUST HAIL NORTH OF THE FRONT...WITH
WIND AND HAIL POSSIBLE SOUTH. A FEW PEEKS OF SUN IN THE FAR SOUTH
MAY AID DESTABILIZATION DOWN THAT WAY...WITH A BIT MORE WARMING
STILL IN STORE. NORTH OF THE BOUNDARY...TEMPS WL GO NOWHERE.

WL UPDATE FOR WIND/TEMP/PRECIP TRENDS AS SOON AS I CAN.

.DTX...NONE.

ZOLTOWSKI

In the hours before

Special weather statement, May 18, 9:10 AM EDT, 5 hours 57 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-191200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
910 AM EDT THU MAY 18 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHEAST MICHIGAN TODAY...
ESPECIALLY NEAR AND SOUTH OF INTERSTATE 69. A FEW OF THESE STORMS
COULD BECOME SEVERE...AND SPOTTER ACTIVATION MAY BE NEEDED TODAY.

A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS SOUTHEAST MICHIGAN
TODAY...AND WILL EXIT THE STATE BY LATE AFTERNOON. THE FRONT WILL
IGNITE SHOWERS AND THUNDERSTORMS AS IT MOVES INTO A WARM AND HUMID
AIR MASS. THESE THUNDERSTORMS WILL THEN MOVE EAST AT 40 MPH.

THE STRONGEST STORMS...MAINLY NEAR AND SOUTH OF INTERSTATE 69...
COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER. WIND GUSTS TO 60 MPH
ARE POSSIBLE NEAR AND SOUTH OF ANN ARBOR AND DETROIT. IN
ADDITION...TORRENTIAL RAIN AND DANGEROUS LIGHTNING CAN BE EXPECTED
WITH ALL THUNDERSTORMS TODAY.

TONIGHT...WIDESPREAD THUNDERSTORMS ARE AGAIN EXPECTED NEAR AND SOUTH
OF INTERSTATE 69. THESE SHOULD NOT BE SEVERE...BUT WILL AGAIN POSE A
HEAVY RAIN THREAT. STORMS TONIGHT WILL MOVE EAST AT 20 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.

ZOLTOWSKI
Special weather statement, May 18, 11:52 AM EDT, 3 hours 15 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-191200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1152 AM EDT THU MAY 18 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHEAST MICHIGAN THIS
AFTERNOON...ESPECIALLY NEAR AND SOUTH OF M 46. SOME OF THESE
STORMS WILL BECOME SEVERE...AND SPOTTER ACTIVATION IS REQUESTED.

A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS SOUTHEAST MICHIGAN
TODAY...AND WILL EXIT THE STATE BY LATE AFTERNOON. THE FRONT WILL
IGNITE SHOWERS AND THUNDERSTORMS AS IT MOVES INTO A WARM AND HUMID
AIR MASS. THESE THUNDERSTORMS WILL THEN MOVE EAST AT 40 MPH.

THE STRONGEST STORMS...MAINLY NEAR AND SOUTH OF M 46...COULD PRODUCE
HAIL UP TO GOLFBALL SIZE. WIND GUSTS TO 65 MPH ARE POSSIBLE NEAR AND
SOUTH OF ANN ARBOR AND DETROIT. IN ADDITION... TORRENTIAL RAIN AND
DANGEROUS LIGHTNING CAN BE EXPECTED WITH ALL THUNDERSTORMS TODAY.

TONIGHT...WIDESPREAD THUNDERSTORMS ARE AGAIN EXPECTED NEAR AND SOUTH
OF INTERSTATE 69. THESE SHOULD NOT BE SEVERE...BUT WILL AGAIN POSE A
HEAVY RAIN THREAT. STORMS TONIGHT WILL MOVE EAST AT 20 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.

ZOLTOWSKI
Local storm report, May 18, 12:09 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
1209 PM EDT THU MAY 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    5 N ROCHESTER             MI   .75 INCH HAIL
05/18/00   OAKLAND                        REPORTED BY THE PUBLIC
Special weather statement, May 18, 2:20 PM EDT, 47 minutes before
MIZ060>063-068>070-075-076-082-083-190000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
220 PM EDT THU MAY 18 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SEVERE THUNDERSTORM WATCH NUMBER 303 HAS BEEN ISSUED FOR PARTS OF
SOUTHEAST LOWER MICHIGAN AND IS IN EFFECT UNTIL 8 PM EDT. THE WATCH
INCLUDES THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN...

SHIAWASSEE...   GENESEE...   LAPEER...   ST CLAIR...
LIVINGSTON...   OAKLAND...   MACOMB...   WASHTENAW...
WAYNE...        LENAWEE...   MONROE...

SOME COMMUNITIES INCLUDED IN THE SEVERE THUNDERSTORM WATCH ARE...

OWOSSO...   FLINT...   LAPEER...   PORT HURON...
HOWELL...   PONTIAC... WARREN...   ANN ARBOR...
DETROIT...  ADRIAN...  MONROE...

THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHEAST MICHIGAN THIS
AFTERNOON AND EARLY EVENING...ESPECIALLY NEAR AND SOUTH OF
INTERSTATE 69. SOME OF THESE STORMS WILL BECOME SEVERE AND SPOTTER
ACTIVATION HAS OCCURRED.

THE STRONGEST STORMS COULD PRODUCE HAIL UP TO GOLFBALL SIZE. WIND
GUSTS TO 65 MPH ARE POSSIBLE NEAR AND SOUTH OF ANN ARBOR AND DETROIT.
TORRENTIAL RAIN CAN ALSO BE EXPECTED...RESULTING IN LOCALIZED
FLOODING.

LATER THIS EVENING AND OVERNIGHT...WIDESPREAD THUNDERSTORMS ARE AGAIN
EXPECTED NEAR AND SOUTH OF INTERSTATE 69. THESE SHOULD NOT BE
SEVERE...BUT WILL AGAIN POSE A HEAVY RAIN THREAT. STORMS TONIGHT WILL
MOVE EAST AT 20 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.

JW

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:10 AM EDTSevere Thunderstorm WarningDTXOakland20 min
May 18, 10:21 AM EDTSevere Thunderstorm WarningDTXMacomb24 min
May 18, 1:46 PM EDTSevere Thunderstorm WarningDTXGenesee14 min
May 18, 1:57 PM EDTSevere Thunderstorm WarningDTXOakland48 min
May 18, 2:15 PM EDTSevere Thunderstorm WarningDTXLivingston15 min
May 18, 2:30 PM EDTSevere Thunderstorm WarningDTXMacomb45 min
May 18, 3:41 PM EDTSevere Thunderstorm WarningDTXLivingston49 min
May 18, 4:00 PM EDTSevere Thunderstorm WarningDTXOakland45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.